Acute generalized exanthematous pustulosis (AGEP) is a rare and severe type of drug eruption. Dihydrocodeine phosphate is a semisynthetic opioid analgesic. Recently, recessive mutations in IL36RN have been identified in generalized pustular psoriasis (GPP). To date, 4 cases of AGEP and IL36RN mutation without previous history of psoriasis vulgaris (PV) have been reported.
A woman in her 60s with PV presented with diffuse erythema, nonfollicular pustules, and fever. She had been treated with dextromethorphan hydrobromide hydrate, amoxicillin hydrate, clarithromycin, dihydrocodeine phosphate, tipepidine hibenzate, and tulobuterol tape for a cough and common cold. Based on histopathologic results and a positive result in a drug provocation test with dihydrocodeine phosphate, she was diagnosed with AGEP. A heterozygous IL36RN mutation c.28C>T (p.Arg10X) was also confirmed by mutation analysis.
Conclusions and Relevance
This is the first report of dihydrocodeine phosphate–induced AGEP. In this case, helper T cells, type 17, might have been activated because of morphine and underlying PV, followed by increased production of interleukin (IL) 36. However, because of the IL36RN mutation, IL-36 signaling was uncontrolled, which might have resulted in the occurrence of AGEP. An IL36RN mutation might underlie several different pustular skin eruptions, including AGEP and GPP, and further accumulation of patient data is required.